ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P340 | DOI: 10.1530/endoabs.63.P340

Endocrinopathies post Immune check point inhibitors

Malak Hamza, Isabelle Van Heeswijk, Seif Yahia, Devaka Fernando, Haitham Abdulla & Vakkat Muraleedharan


Kings Mill Hospital, Mansfield, UK.


Introduction: Immune adverse related events are commonly recognized complications of immune check point inhibitors. Here we identify multiple endocrinopathies occurring concurrently in the same patient. In addition to highlighting the common immune adverse effects seen in other cases.

Case 1: 33F Refractory Hodgkins Lymphoma tried on several therapies. She was started on Nivolumab (PD-1) with remarkable response. She developed symptoms of Amenorrhea, galactorrhea, vaginal dryness and hot flushes, and was found to have hyperprolactinaemia and partial hypopituitarism. MRI pituitary: lesion in clivus with possible infiltration of pituitary gland. This was discussed in Skull MDT and was felt to be a chordoma/sarcoma, unrelated to underlying lymphoma. Prolactin 4806 mU/L FSH <0.3 LH<0.3 Oestradiol <18.4 pmol/l IGF1 and Short synacthen test normal. She was started on continuous estradiol patches with medroxyprogesterone for her bone health and general well-being. Soon after, she was admitted with a sudden presentation of DKA (BM>33.1 Ketones: 6.4) and hyponatremia (Na: 117). Upon investigation was found to have a newly diagnosed diabetes (HbA1c: 107 mmol/mol, islet cell antibodies negative) and hypothyroidism (Anti-TPO Abs Positive, TSH: 153 T42.8 T3:0.7), commenced on insulin and levothyroxine. Final diagnoses: Type 1 Diabetes, Hypothyroidism, Hyperprolactinaemia and partial hypopituitarism (possibly related to tumour). She is currently under endocrinology follow up. It was discussed with her that these endocrinopathies are likely side effects of Nivolumab, however she opted to continue on it with continued medical management these side effects.

Case 2: 88M Stage 4 squamous cell lung CA T4 N3 M1a. Started on palliative treatment with Pembrolizumab (PD-1). After 8 cycles he developed hypothyroidism (TSH: 90, T4: 90) and started on levothyroxine. Previous records show a background of subclinical hyperthyroidism. He is currently well maintained on the levothyroxine.

Case 3: 75M Metastatic adenocarcinoma of the lung T3 N3 M1b.Started on palliative therapy with Pembrolizumab (PD-1). Background of subclinical hyperthyroidism (TSH 0.08 T4 14.8) 2010, developed hyperthyroidism (TSH 0.08 T4 26) 2018. Endocrinopathies are well recognised Immune related adverse effects with immunotherapy due to enhancement of immune system with these agents. However the presentation of multiple endocrinopathies as demonstrated above in case 1 is a rare occurrence. With further widespread use of immunotherapy we are yet to see further effects of these drugs. These cases highlight the importance of early monitoring for endocrine adverse events as well as the importance of involving endocrinologist early in their care to provide better outcomes.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts